Aa
A
A
A
Close
GERD (Acid Reflux) Community
3.2k Members
Avatar universal

Heartburn started (and grows) after taking PPIs - should I stop?

After two months of mononucleosis, I got symptoms suggestive of indigestion (after heavy meals, pain moving around my stomach). I noticed increased burping throughout the previous month. I did an abdominal ultrasound - nothing out of the ordinary. After 10 days of stomach pain/gas/bloating/burping despite a GERD-compliant diet, my GP prescribed PPIs (once daily) and enzymes. After a day or two of taking the PPI, after doing some Yoga poses for indigestion (that turned out to cause heartburn), my heartburns started. Initially milder (pain level 3/10). I also took antacids which helped. But I've been taking the PPI for 7 days now and it seems like the heartburn is getting worse (today for a short while the pain was around 5 or 6/10) and the antacid is less effective. The indigestion symptoms also remain. Today I talked with a gastroenterologist who doubled my daily PPI dose - she diagnosed my condition as GERD.

My main question is, could I be misdiagnosed? Could I instead have low stomach acidity which is my symptoms are getting worse as I take PPIs?

On the one hand, I also had two other symptoms that could have been a sign of GERD (or remnants of mono) that went away in a few days after taking the PPIs: a mild constant cough (it was as if I wanted to cough things out a little and was unable to) and a sore throat. And my heartburn is eased when I drink chamomile tea but beyond that it's very unpredictable - some foods work great on some days but on others, I get heartburn.

On the other hand, low stomach acidity also fits in a sense. I read that the gas can make it feel like heartburn - althouth this seems like real heartburn based on what I've read (i've never head any stomach issues before). Other symtoms like brittle fingers and nausea from multivitamins also fits.

I have limited access to good doctors where I live and I'd like to avoid going to a hospital for an endoscopy.

Let me know what you think. Thaks!
0 Responses
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem